Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 5, 1997, 4:08 PM EST for Watauga County, North Carolina. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 5, 1997, 4:08 PM EST (21:08 UTC)
- Expired
- Mar 5, 1997, 5:10 PM EST
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 4:20 PM EST | Thunderstorm Wind 56 | Boone, NC | |
| Mar 5, 4:30 PM EST | Hail 0.75 | Deep Gap, NC | |
| Mar 5, 4:30 PM EST | Thunderstorm Wind | Boone, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 3:15 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 052111 RRA SVRRNK NCC189-052210- BULLETIN -- IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 408 PM EST WED MAR 5 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 510 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST NORTH CAROLINA ...WATAUGA COUNTY AT 408 PM EST...A SEVERE THUNDERSTORM WAS INDICATED BY BLACKSBURG DOPPLER RADAR 17 MILES WEST NORTHWEST OF BOONE OR 6 MILES WEST OF PEORIA MOVING EAST AT 51 MPH. SEVERE WEATHER IS EXPECTED TO REACH... PEORIA AROUND 413 PM EST SUGAR GROVE AROUND 418 PM EST VALLE CRUCIS AROUND 419 PM EST ZIONVILLE AROUND 422 PM EST BOONE AROUND 425 PM EST MEAT CAMP AROUND 426 PM EST SANDS AROUND 428 PM EST AHO AROUND 430 PM EST DEEP GAP AROUND 436 PM EST A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. MOVE INSIDE AND STAY AWAY FROM WINDOWS. MV/JS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:30 PM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Mar 5, 2:30 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EST WED MAR 5 1997 LESS TIME THAN USUAL TO GET MY THOUGHTS STRAIGHT. MAIN CONCERN ATTM IS FOR POSSIBLE FLOODING IN MY FAR WESTERN COUNTIES THIS EVENING THEN WITH STRONG MOUNTAIN WINDS WITH AND JUST AFTER THE PASSAGE OF THE FRONT. WILL ISSUE A STATEMENT FOR WINDS FROM THE BLUE RIDGE WEST. RAIN HAS ALREADY MOVED INTO MY FAR SW COUNTIES AND MDLS INDICATE IMPRESSIVE VERT MOTION AND SLIGHTLY UNSTABLE AIR IN THAT AREA WELL INTO THE EVENING. PREC WATER OVER AN INCH. RAPID DEEPENING OF THE LOW THIS EVENING TO CREATE A STRONG PUNCH OF DRY AIR AND CAA. SFC BASED CONVECTION AHEAD OF THE FRONT SHUD BE LIMITED. DWPTS HAVE HAD A HARD TIME GETTING OUT OF THE 40S ACROSS MY CWA. WITH THE DYNAMICS AND UNSTBLE LAYERS ALOFT...SOME RUMBLES OF THUNDER LIKELY. RAPID CLEARING TNGT EXCEPT FOR FAR WEST. CLOUDS TO HANG AROUND THERE INTO THE MORNING TMRW. THINGS WILL GRADUALLY CALM AS SFC RIDGE BUILDS IN LATE TMRW INTO FRIDAY. JDS
In the hours before
Special weather statement, Mar 5, 11:45 AM EST, 4 hours 23 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-061200- THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1145 AM EST WED MAR 5 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING ACROSS PARTS OF FAR SOUTHWEST VIRGINIA AND NORTHWESTERN NORTH CAROLINA... A STRONG COLD FRONT WILL APPROACH THE AREA LATE THIS AFTERNOON AND EVENING. THIS FRONT WILL BE ACCOMPANIED BY NUMEROUS SHOWERS AND THUNDERSTORMS. THE POTENTIAL EXISTS FOR SOME OF THESE THUNDERSTORMS TO BECOME SEVERE PRODUCING DAMAGING WINDS AND LARGE HAIL. WITH RECENT RAINS ACROSS THE REGION...HEAVY RAINS COULD PRODUCE LOCALIZED FLOODING OF ROADS AND LOW-LYING AREAS THIS AFTERNOON AND EVENING. SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON IF THE THREAT OF SEVERE WEATHER OR FLASH FLOODING INCREASES. STAY TUNED TO THE NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION AND FOR POSSIBLE WATCHES AND WARNINGS. KK/JDS
Special weather statement, Mar 5, 11:46 AM EST, 4 hours 22 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-061200- THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1145 AM EST WED MAR 5 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING ACROSS PARTS OF FAR SOUTHWEST VIRGINIA AND NORTHWESTERN NORTH CAROLINA... A STRONG COLD FRONT WILL APPROACH THE AREA LATE THIS AFTERNOON AND EVENING. THIS FRONT WILL BE ACCOMPANIED BY NUMEROUS SHOWERS AND THUNDERSTORMS. THE POTENTIAL EXISTS FOR SOME OF THESE THUNDERSTORMS TO BECOME SEVERE PRODUCING DAMAGING WINDS AND LARGE HAIL. WITH RECENT RAINS ACROSS THE REGION...HEAVY RAINS COULD PRODUCE LOCALIZED FLOODING OF ROADS AND LOW-LYING AREAS THIS AFTERNOON AND EVENING. SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON IF THE THREAT OF SEVERE WEATHER OR FLASH FLOODING INCREASES. STAY TUNED TO THE NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THjE LATEST WEATHER INFORMATION AND FOR POSSIBLE WATCHES AND WARNINGS. KK/JDS
Special weather statement, Mar 5, 3:10 PM EST, 58 minutes before
NCZ001>005-018>020-052315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 310 PM EST WED MAR 5 1997 ...TORNADO WATCH ISSUED FOR WESTERN NORTH CAROLINA UNTIL 900 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR WESTERN NORTH CAROLINA EFFECTIVE UNTIL 900 PM TONIGHT. THIS WATCH INCLUDES THE NORTHERN MOUNTAINS...THE NORTHERN FOOTHILLS AND PART OF THE NORTHWEST PIEDMONT. COUNTIES INCLUDED IN THE BLACKSBURG AREA OF RESPONSIBILITY ARE...ALLEGHANY...ASHE...ROCKINGHAM...STOKES... SURRY...WATAUGA...WILKES AND YADKIN. AT 310 PM DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS IN EXTREME EASTERN TENNESSEE AND FAR SOUTHWESTERN VIRGINIA THAT EXTENDED FROM NORTHEAST SCOTT COUNTY...SOUTHWESTWARD THROUGH MORRISTOWN...AND SOUTH OF KNOXVILLE. THE LINE WAS MOVING TO THE EAST AT AROUND 50 MPH. IT WILL ENTER THE NORTHERN MOUNTAINS AROUND 400 PM...AND THE FOOTHILLS AND PIEDMONT BY 530 TO 600 PM. BESIDES THE THREAT OF TORNADOES...THESE STORMS ARE ALSO CAPABLE OF PRODUCING STRONG...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING ON LOWLYING AREAS AND WATER ON THE ROADS. REMEMBER...IF A WARNING IS ISSUED...YOU SHOULD KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE. JACKSON
Special weather statement, Mar 5, 3:12 PM EST, 56 minutes before
NCZ001>005-018>020-052315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 310 PM EST WED MAR 5 1997 ...TORNADO WATCH ISSUED FOR WESTERN NORTH CAROLINA UNTIL 900 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR WESTERN NORTH CAROLINA EFFECTIVE UNTIL 900 PM TONIGHT. THIS WATCH INCLUDES THE NORTHERN MOUNTAINS...THE NORTHERN FOOTHILLS AND PART OF THE NORTHWEST PIEDMONT. COUNTIES INCLUDED IN THE BLACKSBURG AREA OF RESPONSIBILITY ARE...ALLEGHANY...ASHE...ROCKINGHAM...STOKES... SURRY...WATAUGA...WILKES AND YADKIN. AT 310 PM DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS IN EXTREME EASTERN TENNESSEE AND FAR SOUTHWESTERN VIRGINIA THAT EXTENDED FROM NORTHEAST SCOTT COUNTY...SOUTHWESTWARD THROUGH MORRISTOWN...AND SOUTH OF KNOXVILLE. THE LINE WAS MOVING TO THE EAST AT AROUND 50 MPH. IT WILL ENTER THE NORTHERN MOUNTAINS AROUND 400 PM...AND THE FOOTHILLS AND PIEDMONT BY 530 TO 600 PM. BESIDES THE THREAT OF TORNADOES...THESE STORMS ARE ALSO CAPABLE OF PRODUCING STRONG...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING ON LOWLYING AREAS AND WATER ON THE ROADS. REMEMBER...IF A WARNING IS ISSUED...YOU SHtOULD KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE. JACKSON
Special weather statement, Mar 5, 3:26 PM EST, 42 minutes before
VAZ007-009>020-022>024-032>035-WVZ042-045-060830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 326 PM EST WED MAR 5 1997 ...HIGH WINDS POSSIBLE OVER HIGHER ELEVATIONS LATE THIS EVENING AND OVERNIGHT... A STRONG COLD FRONT WILL PUSH INTO THE MOUNTAINS DURING THE EVENING HOURS ACCOMPANIED BY WIDESPREAD SHOWERS AND A FEW EMBEDDED THUNDERSTORMS. WINDS WILL INCREASE RAPIDLY AS THE FRONT MOVES THROUGH AND CONTINUE STRONG AND GUSTY OVERNIGHT. WEST WINDS ALONG AND BEHIND THE FRONT WILL AVERAGE 25 TO 40 MPH WITH HIGHER GUSTS POSSIBLE...MAINLY AT ELEVATIONS ABOVE 2500 FEET. THOSE WITH HIGH PROFILE VEHICLES TRAVELING THROUGH THE MOUNTAINS THIS EVENING AND TONIGHT SHOULD BE ALERT FOR SUDDEN STRONG GUSTS FROM THE WEST...ESPECIALLY ON BRIDGES AND ALONG EXPOSED HILLTOPS. JDS
Special weather statement, Mar 5, 3:27 PM EST, 41 minutes before
VAZ007-009>020-022>024-032>035-WVZ042-045-060830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 326 PM EST WED MAR 5 1997 ...HIGH WINDS POSSIBLE OVER HIGHER ELEVATIONS LATE THIS EVENING AND OVERNIGHT... A STRONG COLD FRONT WILL PUSH INTO THE MOUNTAINS DURING THE EVENING HOURS ACCOMPANIED BY WIDESPREAD SHOWERS AND A FEW EMBEDDED THUNDERSTORMS. WINDS WILL INCREASE RAPIDLY AS THE FRONT MOVES THROUGH AND CONTINUE STRONG AND GUSTY OVERNIGHT. WEST WINDS ALONG AND BEHIND THE FRONT WILL AVERAGE 25 TO 40 MPH WITH HIGHER GUSTS POSSIBLE...MAINLY AT ELEVATIONS ABOVE 2500 FEET. THOSE WITH HIGH PROFILE VEHICLES TRAVELING THROUGH THE MOUNTAINS THIS EVENING AND TONIGHT SHOULD BE ALERT FOR SUDDEN STRONG GUSTS FROM THE WEST...ESPECIALLY ON BRIDGES AND ALONG EXPOSED HILLTOPS. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 4:35 PM EST | Severe Thunderstorm Warning | RNK | Wilkes | 60 min |
| Mar 5, 4:41 PM EST | Severe Thunderstorm Warning | RNK | Alleghany | 49 min |
| Mar 5, 4:58 PM EST | Severe Thunderstorm Warning | RNK | Surry | 62 min |
| Mar 5, 5:12 PM EST | Severe Thunderstorm Warning | RNK | Yadkin | 63 min |
| Mar 5, 5:29 PM EST | Severe Thunderstorm Warning | RNK | Stokes | 61 min |
| Mar 5, 5:42 PM EST | Tornado Warning | RNK | Stokes | 33 min |
| Mar 5, 5:50 PM EST | Severe Thunderstorm Warning | RNK | Rockingham | 65 min |
| Mar 5, 5:59 PM EST | Tornado Warning | RNK | Rockingham | 31 min |
| Mar 5, 6:18 PM EST | Severe Thunderstorm Warning | RNK | Caswell | 62 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.